Arkansas, 2011

Winter Weather in Arkansas, December 6 to 7, 2011

December 6 to 7, 2011 · NWS LZK · 22 events in 22 counties and zones

An upper level low pressure system tracked across Arkansas from the evening of the 6th into the morning of the 7th. Although moisture was fairly limited, the low pressure was very efficient at wringing out the moisture that was available.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

An upper level low pressure system tracked across Arkansas from the evening of the 6th into the morning of the 7th. Although moisture was fairly limited, the low pressure was very efficient at wringing out the moisture that was available. The most significant snow fell east of a line from Mountain Home to Malvern and north of a line from Sheridan to Dumas. Most snowfall amounts were in the range from 0.5 inch to 2.5 inches, with a few totals near 3 inches. While most roadways were only wet, bridges and overpasses were covered in snow and ice. As a result, the morning commute on the 7th took far longer than usual. Dozens of accidents occurred in the Little Rock metropolitan area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Dec 6, 5:37 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Dec 6, 5:37 PM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
537 PM CST TUE DEC 6 2011

.AVIATION...

WIDESPREAD MVFR AND SCATTERED IFR CIGS CONTINUE AT ALL TAF SITES
THIS EVENING. AN UPPER TROUGH WILL PUSH ACROSS AND TO THE EAST OF
ARKANSAS BY ROUGHLY 18Z WEDNESDAY. AS IT APPROACHES
TONIGHT...LIGHT DRIZZLE...SLEET OR SNOW SHOWERS WILL BE PRESENT
SOUTH AND EAST OF A LINE FROM KTXK THROUGH KHOT AND UP TO KBVX.
HAVE TEMPO GROUPS THROUGH 04Z AT KHOT AND KLIT TO ACCOUNT FOR
REDUCED VSBY AND -SN. COULD SEE SIMILAR CONDITIONS AT KPBF AND
KLLQ BUT WILL LEAVE OUT FOR NOW AND AMEND AS CONDITIONS WARRANT. WITH
SLIGHT UPPER LEVEL RIDGING ON THE BACK SIDE OF THE TROUGH...CLOUDS
SHOULD FINALLY CLEAR OUT IN EARNEST TOMORROW. KEPT BKN-OVC MVFR
CIGS THROUGH THE NIGHT AND RETURN SITES TO VFR LEVELS FROM
NORTHWEST TO SOUTHEAST. HAVE VFR CONDITIONS RETURNING TO KHRO BY
ROUGHLY 15Z...KLIT 15-17Z...AND FINALLY KLLQ AROUND 19Z.

&&

.PREV DISCUSSION... /ISSUED 252 PM CST TUE DEC 6 2011/

SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
A SLOW MOVING UPPER TROUGH...NOW CENTERED FROM THE GREAT LAKES
THROUGH THE TEXAS PANHANDLE...WILL CONTINUE TO MOVE EASTWARD AND
AFFECT THE FORECAST AREA THROUGH LATE WEDNESDAY. AVAILABLE
MOISTURE IS LIMITED AT THIS TIME...AND ONLY SMALL CHANCES OF
MEASURABLE PRECIPITATION ARE EXPECTED WITH THIS SYSTEM. BEST CHANCE OF
MEASURABLE PRECIPITATION WILL BE ACROSS EASTERN SECTIONS...WHERE
FAVORABLE JET STREAK DYNAMICS WILL AID TO LIFT OF THE ATMOSPHERIC
COLUMN.

COOLER THAN NORMAL...AND DRY CONDITIONS ARE EXPECTED THROUGH THE
REST OF THE WEEK.

LONG TERM...SATURDAY THROUGH TUESDAY
SURFACE HIGH PRESSURE ON SATURDAY WILL BEGIN TO RETREAT
EASTWARD...ALLOWING A BIT OF TIME FOR RETURN FLOW TO SET UP BEFORE
ANOTHER FRONTAL SYSTEM APPROACHES FROM THE NORTHWEST. MODELS ARE
HAVING SOME DIFFERENCES OF OPINION ON HOW MUCH RETURN FLOW WILL TAKE
PLACE...AND THIS WILL AFFECT POPS AND PRECIP AMOUNTS. ECMWF
GENERALLY KEEPS POPS LOWER AND MOST PRECIP CONFINED TO THE SOUTHERN
PARTS OF THE CWA...WHILE THE GFS IS MUCH MORE LIBERAL WITH POPS AND
COVERAGE. IN THE UPPER LEVELS A SHORTWAVE IS EXPECTED TO RIPPLE
ACROSS THE AREA FROM THE SOUTHWEST. MODELS HAVE BEEN HAVING TROUBLE
WITH THIS FEATURE IN TERMS OF ITS TIMING AND STRENGTH SO I DONT HAVE
A GREAT DEAL OF CONFIDENCE IN THE SOLUTION BEING PRESENTED. FOR NOW
I HAVE OPTED TO PLACE FAIRLY LOW POPS ACROSS THE CWA DURING THE
LATTER HALF OF THE EXTENDED TERM DUE TO LACK OF CONFIDENCE IN TIMING
AND THE DIFFERENCES IN MODEL SOLUTIONS AND CONTINUITY.

IN THEORY THIS COULD END UP BEING A BETTER ORGANIZED PRECIP EVENT IF
THE RETURN FLOW HAS ENOUGH TIME TO DEVELOP AND THE TIMING AND
STRENGTH OF THE SHORTWAVE IS OPTIMAL...BUT THERE ARE STILL A LOT OF
UNCERTAINTIES AT THIS POINT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     35  26  44  25 /  10  20  20   0
CAMDEN AR         39  28  46  25 /  10  20  20   0
HARRISON AR       28  20  41  22 /  10  10  10  10
HOT SPRINGS AR    38  26  46  24 /  10  20  20   0
LITTLE ROCK   AR  40  27  46  26 /  10  20  20   0
MONTICELLO AR     39  30  46  27 /  10  20  20   0
MOUNT IDA AR      34  24  45  23 /  10  10  10   0
MOUNTAIN HOME AR  32  22  42  22 /  10  10  10   0
NEWPORT AR        35  28  44  26 /  10  20  20   0
PINE BLUFF AR     38  29  46  27 /  10  20  20   0
RUSSELLVILLE AR   38  25  45  24 /  10  10  10   0
SEARCY AR         36  27  45  25 /  10  20  20   0
STUTTGART AR      37  29  45  27 /  10  20  20   0
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...64
Hazardous weather outlook, Dec 6, 5:00 AM CST, 15 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CST TUE DEC 6 2011

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-071100-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CST TUE DEC 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SOME FLOODING CONTINUES ACROSS THE AREA. AREAS OF CONCERN ARE
TRIBUTARIES ALONG THE ARKANSAS RIVER INCLUDING THE FOURCHE LAFAVE
AND PETIT JEAN...ALSO RIVERS AND STREAMS IN THE BLACK...LOWER
WHITE...AND UPPER OUACHITA RIVER BASINS.

A FEW FLURRIES ARE EXPECTED IN THE NORTH THIS MORNING. NO TRAVEL
HAZARDS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER COLD FRONT WILL MOVE ACROSS THE AREA FRIDAY. HOWEVER...
MOISTURE WILL BE LIMITED AND NO PRECIPITATION IS EXPECTED WITH THIS
SYSTEM. THE NEXT CHANCE OF RAIN WILL BE LATE SUNDAY INTO MONDAY AS
AN UPPER LEVEL DISTURBANCE MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO WEATHER.GOV AND CLICK ON
CENTRAL ARKANSAS.

51

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 winter weather. Local standard time, as filed.

Winter Weather, Baxter

When
December 6, 8:00 PM CST to December 7, 2:00 AM CST
Where
Baxter forecast zone
Reported by
COOP Observer
Coordinates
36.287, -92.337 (the zone’s center; the record gives no point)

Winter Weather, Fulton

When
December 6, 9:00 PM CST to December 7, 4:00 AM CST
Where
Fulton forecast zone
Reported by
COOP Observer
Coordinates
36.382, -91.818 (the zone’s center; the record gives no point)

Winter Weather, Sharp

When
December 6, 10:00 PM CST to December 7, 7:00 AM CST
Where
Sharp forecast zone
Reported by
COOP Observer
Coordinates
36.161, -91.480 (the zone’s center; the record gives no point)

Winter Weather, Izard

When
December 6, 10:00 PM CST to December 7, 6:00 AM CST
Where
Izard forecast zone
Reported by
COOP Observer
Coordinates
36.095, -91.913 (the zone’s center; the record gives no point)

Winter Weather, Stone

When
December 6, 10:00 PM CST to December 7, 4:00 AM CST
Where
Stone forecast zone
Reported by
COOP Observer
Coordinates
35.860, -92.157 (the zone’s center; the record gives no point)

Winter Weather, Van Buren

When
December 6, 10:00 PM CST to December 7, 4:00 AM CST
Where
Van Buren forecast zone
Reported by
COOP Observer

Winter Weather, Faulkner

When
December 6, 10:00 PM CST to December 7, 6:00 AM CST
Where
Faulkner forecast zone
Reported by
COOP Observer
Coordinates
35.147, -92.332 (the zone’s center; the record gives no point)

Winter Weather, Saline

When
December 6, 10:00 PM CST to December 7, 5:00 AM CST
Where
Saline forecast zone
Reported by
COOP Observer
Coordinates
34.647, -92.677 (the zone’s center; the record gives no point)

Winter Weather, Pulaski

When
December 6, 10:00 PM CST to December 7, 6:00 AM CST
Where
Pulaski forecast zone
Reported by
Official NWS Observations
Coordinates
34.770, -92.312 (the zone’s center; the record gives no point)

Winter Weather, Lonoke

When
December 6, 10:00 PM CST to December 7, 6:00 AM CST
Where
Lonoke forecast zone
Reported by
COOP Observer
Coordinates
34.754, -91.889 (the zone’s center; the record gives no point)

Winter Weather, Hot Spring

When
December 6, 10:00 PM CST to December 7, 4:00 AM CST
Where
Hot Spring forecast zone
Reported by
Law Enforcement
Coordinates
34.318, -92.946 (the zone’s center; the record gives no point)

Winter Weather, Grant

When
December 6, 10:00 PM CST to December 7, 5:00 AM CST
Where
Grant forecast zone
Reported by
COOP Observer
Coordinates
34.290, -92.424 (the zone’s center; the record gives no point)

Winter Weather, Jefferson

When
December 6, 10:00 PM CST to December 7, 5:00 AM CST
Where
Jefferson forecast zone
Reported by
COOP Observer
Coordinates
34.269, -91.931 (the zone’s center; the record gives no point)

Winter Weather, Cleburne

When
December 6, 11:00 PM CST to December 7, 6:00 AM CST
Where
Cleburne forecast zone
Reported by
COOP Observer
Coordinates
35.538, -92.027 (the zone’s center; the record gives no point)

Winter Weather, Independence

When
December 6, 11:00 PM CST to December 7, 7:00 AM CST
Where
Independence forecast zone
Reported by
COOP Observer
Coordinates
35.742, -91.570 (the zone’s center; the record gives no point)

Winter Weather, Jackson

When
December 6, 11:00 PM CST to December 7, 7:00 AM CST
Where
Jackson forecast zone
Reported by
COOP Observer
Coordinates
35.599, -91.215 (the zone’s center; the record gives no point)

Winter Weather, White

When
December 6, 11:00 PM CST to December 7, 7:00 AM CST
Where
White forecast zone
Reported by
COOP Observer
Coordinates
35.256, -91.745 (the zone’s center; the record gives no point)

Winter Weather, Woodruff

When
December 6, 11:00 PM CST to December 7, 8:00 AM CST
Where
Woodruff forecast zone
Reported by
COOP Observer
Coordinates
35.186, -91.243 (the zone’s center; the record gives no point)

Winter Weather, Prairie

When
December 6, 11:00 PM CST to December 7, 7:00 AM CST
Where
Prairie forecast zone
Reported by
COOP Observer
Coordinates
34.830, -91.553 (the zone’s center; the record gives no point)

Winter Weather, Monroe

When
December 6, 11:00 PM CST to December 7, 8:00 AM CST
Where
Monroe forecast zone
Reported by
COOP Observer
Coordinates
34.678, -91.204 (the zone’s center; the record gives no point)

Winter Weather, Arkansas

When
December 6, 11:00 PM CST to December 7, 7:00 AM CST
Where
Arkansas forecast zone
Reported by
COOP Observer
Coordinates
34.291, -91.375 (the zone’s center; the record gives no point)

Winter Weather, Lincoln

When
December 6, 11:00 PM CST to December 7, 6:00 AM CST
Where
Lincoln forecast zone
Reported by
Department of Highways
Coordinates
33.958, -91.733 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 350612, 350613, 350614, 350615, 350616, 350617, 350621, 350624, 350625, 350626, 350629, 350630, 350631, 350618, 350619, 350620, 350622, 350623, 350627, 350628, 350632, 350633.